Alert archive / New York / Special Weather Statements in 2020
Special Weather Statement, NWS Albany, NY
NWS Albany, NY issued this special weather statement at Aug 4, 2020, 6:21 AM EDT for Dutchess County, New York. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2020, 6:21 AM EDT (10:21 UTC)
- Expired
- Aug 4, 2020, 7:00 AM EDT
- In force
- 39 min
- Issued by
- NWS Albany, NY
County Dutchess County, NY
The radar
The Albany radar (KENX), 92 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 10.4 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1843 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
285 WWUS81 KALY 041021 SPSALY Special Weather Statement National Weather Service Albany NY 621 AM EDT Tue Aug 4 2020 NYZ060-061-065-066-041100- Eastern Dutchess-Eastern Columbia-Western Columbia-Western Dutchess- 621 AM EDT Tue Aug 4 2020 ...A HEAVY RAIN SHOWER WITH GUSTY WINDS WILL AFFECT CENTRAL DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES... At 620 AM EDT, a heavy rain shower with gusty winds was located over Pleasant Valley, or near Poughkeepsie, moving north at 40 mph. Wind gusts up to 50 mph are possible with this shower. Heavy rainfall may lead to ponding of water on roadways and in urban and low lying areas. Locations impacted include... Pleasant Valley, Pine Plains, Clermont, Red Hook, Ancram, Millbrook, Red Oaks Mill, Stanfordville, Bethel, Milan, Salt Point, Pachin Mills, Ancramdale, Kerleys Corners, Hoxie Corner, Linden Acres, Billings, Shunpike, Nevis and Fraleighs. LAT...LON 4161 7376 4162 7390 4210 7388 4203 7352 TIME...MOT...LOC 1020Z 192DEG 33KT 4173 7380 $$ Frugis
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this special weather statement went out at Aug 4, 3:46 AM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 4, 3:46 AM EDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
346 AM EDT Tue Aug 4 2020
.SYNOPSIS...
Periods of rain and gusty winds are expected today into
early tonight associated with Tropical Cyclone Isaias. Flash
flooding and minor wind damage are possible, especially in the
afternoon and evening. The highest flood threat is along and west of
the Hudson, and the highest wind threat is east of the Hudson.
Tranquil and seasonable weather will return Wednesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 345 am, scattered showers and isolated thunderstorms are
expanding in coverage as PWATs increase to above 1.75 inches and
ascent occurs in the right entrance region of an upper jet.
Focus in the near term is on impacts from TC Isaias. It will be
accelerating northward as it becomes squeezed between an upstream
full-latitude trough and a downstream Bermuda high. It made landfall
earlier this evening near the NC/SC border, and is forecast to
remain inland, reaching near Dutchess County by 00Z Wed and near
Quebec City by 12Z Wed. This track represents a slightly faster and
westward track compared with 24 hours ago. There is fairly good
agreement in the guidance at this point.
Deep layer moisture will continue to gradually increase this morning
ahead of the storm, with PWATs forecast to reach 1.75-2.00 inches.
The pattern during this time period has been somewhat reminiscent of
a southwesterly jet Predecessor Rainfall Event (PRE) per CSTAR
research, where tropical moisture is advected poleward of the TC and
interacts with ascent in the right entrance region of the upper
level jet. Some of this activity may be focused along an inverted
trough. Heavy downpours are likely, and HREF neighborhood
probabilities for 3-hourly rainfall in excess of an inch are greater
than 30 percent from 12-18Z, but the main flash flood threat looks
to be in the afternoon. Highs Tuesday may finally fail to reach 80
degrees over most of the area with clouds and showers around.
It appears that the greatest heavy rainfall potential will occur
over a 6-9 hour period associated with the approaching TC sometime
between 18Z Tuesday and 03Z Wednesday. Models are depicting the
heaviest swath of rain just west of the low track, associated with
strong frontogenesis interacting with the juicy airmass (PWATs
increasing to 2-2.25 inches, or +2 to +3 standard deviations). The
system may be undergoing extratropical transition by this time. It
is during this period that 3-hourly rainfall rates of 2-4 inches
within this swath are possible as indicated by the NAM12 and HREF.
Model consensus is keying in on areas along and just west of the
Hudson Valley for the heaviest rainfall threat. There is likely to
be some degree of orographic enhancement along the eastern slopes of
the Catskills, but with the progressive nature of the system, the
low-level winds will be changing direction quickly with time, so
that should spare any particular slopes from a prolonged
enhancement. Despite the antecedent dry conditions, the heavy
rainfall rates could produce flash flooding, so we have a Flash
Flood Watch in place for the entire CWA. It was expanded into
Herkimer County with this update given the slight westward shift
with the QPF. Flash flood threat will be somewhat less to the east
of the Hudson with lesser dynamics and potential for downsloping,
but still cannot be ruled out given the tropical airmass. More
details in the hydro section below.
Strong winds will be another hazard primarily in the eastern
semicircle of the storm. This is where 925 mb southeasterly winds of
40-60 kt will be located from 18Z Tue to 00Z Wed (highest south and
east). There is uncertainty with how much of this wind will be able
to reach the surface with clouds and showers around, but there is
certainly potential for at least the lower end of this range to be
realized at the surface. Wind Advisory and Tropical Storm Warning
cover this threat, and we could see some downed trees/branches. Low
probability of higher (50+kt) winds, but possible in any convective
elements especially from Dutchess County into western New England,
where SPC has outlined a slight risk of severe thunderstorms. Any
respectable updraft will pose a tornado threat given extreme low-
level helicity (0-1km 200-400 m^2/s^2 and 0-3 km 400-600 m^2/s^2 per
the HREF mean) especially 18-00Z. Models do suggest some weak
instability of 500-1000 J/kg, which is actually greater in the
morning hours well ahead of the center of the TC, when shear will be
less but still strong. So while a low probability due to the overall
weaker forcing, any storm that manages to develop in the morning
hours will have to be monitored for gusty wind potential.
Rainfall looks to end from south to north 00-06Z Wednesday, with
winds diminishing rather quickly as well. There is a low but nonzero
probability of brief strong wind gusts in the southwest quadrant of
the storm due to drier air mixing in. Some showers will linger over
the western Adirondacks. Lows mainly in the 60s.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY/...
Much drier air takes hold in the wake of Isaias for Wednesday into
Thursday, with PWATs plummeting to less than an inch. Large contrast
in forecast high temps ranging from the upper 60s in the southern
Adirondacks to the upper 80s in the Mid Hudson Valley Wednesday. A
few showers are possible across the western Adirondacks Wednesday
morning due to lake enhancement and orographic lift. High pressure
overhead Wednesday night into Thursday with temps near normal.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
Fairly quiet and seasonable weather will be in place to start the
extended period. Although a weak shortwave will be approaching from
the Great Lakes for Friday into Saturday, limited moisture and low
amounts of instability will keep any showers or t-storms fairly
isolated and mainly located across far southern parts of the area.
Warm temps aloft should allow for highs to reach the mid 80s for
valley areas, with overnight lows generally in the 60s. Dewpoints
will remain somewhat muggy into the lower to middle 60s.
Rising heights and warming temps aloft should keep it fairly capped
for Sunday. While we can't totally rule out a stray shower or t-
storm (mainly for the high terrain), most areas should remain dry.
Temps looks slightly warmer for Sunday, with valley highs reaching
close to the upper 80s.
As another shortwave approaches, diurnally-forced convection looks
to be slightly more widespread for Monday and especially Tuesday.
Daytime temps will continue to be warm, with highs well into the
80s. Overnight lows will be muggy and sticky, with lows in the mid
to upper 60s.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
Flying conditions are currently VFR across the region, however,
mid and high level clouds continue to increase ahead of approaching
TC Isaias. Through the remainder of the overnight hours, there
may be a few passing light rain showers (especially near KGFL),
otherwise, it will be dry with increasing clouds. It should be
VFR most of the time, but some MVFR cigs will start to increase
towards daybreak. Winds will be light and variable through the
rest of the overnight hours.
On Tuesday, TC Isaias will be moving northward across the
coastal mid Atlantic states. Showers will continue to spread
northward into the area, with flying conditions becoming MVFR
for most sites by mid to late morning (mainly for visibility
within rain showers) as showers become more widespread. The
heaviest rainfall looks to arrive for the mid to late afternoon
hours and continue into the evening. With that rainfall,
IFR/LIFR conditions are expected for a several hour period, as
visibility will be reduced to 1/2 mile to 1 mile. East to
northeast winds of 5 to 10 kts in the morning will increase to
10 to 20 kts from the north to northwest by late in the day as
the storm crosses the region. Some gusts may exceed 30 kts,
mainly at KALB/KPSF. Although 2 kft winds will be 40 to 50 kts,
enough of a surface wind looks to be occurring, so no concerns
for LLWS at this time.
Rain will be ending around 00z for all sites and flying
conditons will return to VFR conditions for Tuesday night.
Behind the storm, winds will become west to southwest at around
10 kts, with some higher gusts, although they should be
decreasing as the night goes on.
Outlook...
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: Low Operational Impact. NO SIG WX.
Friday Night: No Operational Impact. NO SIG WX.
Saturday: Low Operational Impact. Slight Chance of SHRA...TSRA.
&&
.FIRE WEATHER...
Tropical Cyclone Isaias will bring a widespread moderate to heavy
rainfall across the area today. Conditions will dry out again
Wednesday and Thursday, with sunshine returning and generally
minimum RH values 40 to 50 percent.
&&
.HYDROLOGY...
Periods of rain associated with the northward progression of TC
Isaias will continue into early tonight. Heavy downpours will
be possible through 18Z as coverage of rainfall gradually
increases. Flooding threat should remain isolated through 18Z,
but will have to be monitored in case any training elements
develop. The heaviest rainfall looks to occur over a 6-9 hour
period from 18Z through 03Z Wednesday as the storm makes its
closest approach. QPF of 2-4" is expected, with locally higher
amounts up to 6" possible mainly along and west of the Hudson
Valley. Here, rainfall rates could exceed an inch per hour, and
there could be 2-4" in a 3- hour period. This is when the flash
flooding threat will be highest.
The heavy rainfall rates have the potential to cause flash flooding
especially in urban, poor drainage and low lying areas. Smaller
streams and creeks may also flood their banks due to the heavy
rainfall rates. A Flash Flood Watch remains in effect for the entire
HSA and has been expanded into Herkimer county.
The ALY Hydro Service area continues to be in Abnormally Dry to
Moderate Drought conditions /D0 to D1/ based on the latest US
Drought Monitor. The latest MMEFS guidance continues to show low
probabilities for river flooding on the main stem rivers. However,
some of the flashier basins could see flooding, such as the
Schoharie, Esopus, Hoosic, and Mettawee. The Hudson near
Poughkeepsie could get close to flood stage due to tidal effects.
Drier weather will return into the mid week period.
For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch from 8 AM EDT this morning through Wednesday
morning for CTZ001-013.
Tropical Storm Warning for CTZ001-013.
NY...Flash Flood Watch from 8 AM EDT this morning through Wednesday
morning for NYZ032-033-038>043-047>054-058>061-063>066-
082>084.
Wind Advisory from 2 PM this afternoon to 1 AM EDT Wednesday
for NYZ041-043-047>054-058>061-063>066-083-084.
MA...Flash Flood Watch from 8 AM EDT this morning through Wednesday
morning for MAZ001-025.
Tropical Storm Warning for MAZ001-025.
VT...Flash Flood Watch from 8 AM EDT this morning through Wednesday
morning for VTZ013>015.
Wind Advisory from 2 PM this afternoon to 1 AM EDT Wednesday
for VTZ013>015.
&&
SYNOPSIS...Thompson
NEAR TERM...Thompson
SHORT TERM...Thompson
LONG TERM...Frugis
AVIATION...Frugis
FIRE WEATHER...Thompson
HYDROLOGY...Thompson/RathbunHazardous weather outlook, Aug 4, 4:39 AM EDT, 1 hour 42 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 439 AM EDT Tue Aug 4 2020 NYZ041-043-047>054-058>061-063>066-083-084-VTZ013>015-051100- Northern Saratoga-Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 439 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH WEDNESDAY MORNING... ...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 1 AM EDT WEDNESDAY... This Hazardous Weather Outlook is for Eastern Catskills, Schoharie Valley, Capital District, Saratoga Glens Falls area, mid Hudson Valley and Taconics of eastern New York, and southern Vermont. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Wind Advisory. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York. CTZ001-013-MAZ001-025-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire- 439 AM EDT Tue Aug 4 2020 ...TROPICAL STORM WARNING IN EFFECT... ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for northwestern Connecticut and western Massachusetts. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tropical Storm Warning. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York. NYZ032-033-038>040-042-082-051100- Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton- Montgomery-Northern Warren-Northern Fulton- 439 AM EDT Tue Aug 4 2020 ...FLASH FLOOD WATCH IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for the Mohawk Valley and southern Adirondacks in east central New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay rainfall amounts and flooding to the National Weather Service in Albany New York.
In the hours before
Special weather statement, Aug 4, 6:21 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Albany NY 621 AM EDT Tue Aug 4 2020 NYZ060-061-065-066-041100- Eastern Dutchess-Eastern Columbia-Western Columbia-Western Dutchess- 621 AM EDT Tue Aug 4 2020 ...A HEAVY RAIN SHOWER WITH GUSTY WINDS WILL AFFECT CENTRAL DUTCHESS AND SOUTHWESTERN COLUMBIA COUNTIES... At 620 AM EDT, a heavy rain shower with gusty winds was located over Pleasant Valley, or near Poughkeepsie, moving north at 40 mph. Wind gusts up to 50 mph are possible with this shower. Heavy rainfall may lead to ponding of water on roadways and in urban and low lying areas. Locations impacted include... Pleasant Valley, Pine Plains, Clermont, Red Hook, Ancram, Millbrook, Red Oaks Mill, Stanfordville, Bethel, Milan, Salt Point, Pachin Mills, Ancramdale, Kerleys Corners, Hoxie Corner, Linden Acres, Billings, Shunpike, Nevis and Fraleighs. LAT...LON 4161 7376 4162 7390 4210 7388 4203 7352 TIME...MOT...LOC 1020Z 192DEG 33KT 4173 7380 Frugis
The office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 10:55 PM EDT | Special Weather Statement | ALY | Dutchess | 65 min |
| Aug 4, 6:58 AM EDT | Special Weather Statement | ALY | Dutchess | 32 min |
| Aug 4, 10:04 AM EDT | Areal Flood Advisory | ALY | Albany, Columbia, Greene, Rensselaer, Saratoga, Schenectady and 1 more | 88 min |
| Aug 4, 11:41 AM EDT | Special Weather Statement | ALY | Washington | 49 min |
| Aug 4, 1:38 PM EDT | Tornado Warning | ALY | Albany, Columbia, Rensselaer | 26 min |
| Aug 4, 1:41 PM EDT | Special Weather Statement | ALY | Saratoga | 34 min |
| Aug 4, 2:33 PM EDT | Areal Flood Advisory | ALY | Columbia, Ulster | 3 hr |
| Aug 4, 2:39 PM EDT | Areal Flood Advisory | ALY | Greene, Rensselaer | 5 hr |
| Aug 4, 2:54 PM EDT | Areal Flood Advisory | ALY | Albany, Columbia, Saratoga, Schoharie | 5 hr |
| Aug 4, 3:34 PM EDT | Areal Flood Advisory | ALY | Albany, Fulton, Montgomery, Rensselaer, Saratoga, Schenectady and 2 more | 4 hr |
| Aug 4, 3:45 PM EDT | Flash Flood Warning | ALY | Albany, Greene, Schoharie, Ulster | 3 hr |
| Aug 4, 4:03 PM EDT | Flash Flood Warning | ALY | Albany, Greene, Rensselaer, Saratoga, Schenectady, Schoharie | 3 hr |
| Aug 4, 4:18 PM EDT | Areal Flood Advisory | ALY | Rensselaer, Saratoga, Warren, Washington | 3 hr |
| Aug 4, 9:12 AM EDT | Special Weather Statement | ALY | Windham | 48 min |
| Aug 4, 9:14 AM EDT | Special Weather Statement | ALY | Windham | 46 min |
| Aug 4, 9:29 AM EDT | Special Weather Statement | ALY | Windham | 31 min |
| Aug 4, 9:57 AM EDT | Special Weather Statement | ALY | Windham | 48 min |
| Aug 4, 2:30 PM EDT | Special Weather Statement | ALY | Windham | 30 min |
| Aug 4, 2:33 PM EDT | Special Weather Statement | ALY | Windham | 27 min |
| Aug 4, 2:35 PM EDT | Tornado Warning | ALY | Bennington, Windham | 25 min |
| Aug 4, 3:20 PM EDT | Special Weather Statement | ALY | Windham | 25 min |
| Aug 4, 7:42 AM EDT | Special Weather Statement | ALY | 48 min |
Nearby
Special Weather Statements in New York, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.